Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 328, NWS Goodland, KS

September 11, 2019Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 11, 2019, 6:28 PM CDT for Logan County, Wallace County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2019, 6:28 PM CDT (23:28 UTC)
Expired
Sep 11, 2019, 7:15 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 5:46 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 11, 5:46 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
446 PM MDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM MDT Wed Sep 11 2019

Looking aloft we see the 500mb closed low starting to tighten and
become a closed low by 21s centered over the Montana Wyoming
state line. At the surface we see the corresponding front making
it's way across the rockies as of 19 Z, with a stationary boundary
drifting diagonally from the Dundy/Hitchcock County, Nebraska
line to Stratton, Colorado.

As of 2:30 pm MT, a Severe Thunderstorm Watch was issued until
10:00 PM MT. Threats expected will be large winds, damaging hail,
and a potential tornado or two. Convective parameters looked much
better, so confidence is now high on impacts to our northern CWA
counties. The cold front will pass late this evening, but winds
will continue to remain strong after the frontal passage.
Expecting winds to sit around 25 knots with large gusts.

Storms are expected to form individually then develop into a
bowing line later in the event.

.LONG TERM...(Friday through Wednesday)
Issued at 109 PM MDT Wed Sep 11 2019

A trough over the northern Midwest moves northeast into eastern
Canada Friday as a ridge moves over the northern Plains. With high
pressure over the southern U.S., almost zonal flow aloft sits
over the central Plains through Saturday. As a trough moves east
to the Canada/U.S. coastline, a ridge builds over the central U.S.
Sunday. The trough moves over the West Coast by Tuesday. By
Thursday, the trough moves over the Intermountain West with the
ridge over the eastern U.S.

Leeside troughing redevelops along the Front Range Saturday
continuing through the extended forecast period. High temperatures
in the lower 80s to 90s and lows in the lower 50s to upper 60s
are expected under dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MDT Wed Sep 11 2019

Thunderstorms will be possible at either terminal at the beginning
of the period (00-06Z), though the relative best chance will be at
the MCK terminal. Thereafter, VFR conditions are anticipated to
prevail through the remainder of the TAF period. Breezy southerly
winds (15-25 knots gusting to ~30 knots) will persist through this
evening, abruptly shifting to the WNW-NNW at 15-25 knots with
gusts to ~30 knots in the wake of a frontal passage around or
shortly after midnight MDT (~06Z). Breezy WNW-NW winds will
persist through the day Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, Sep 11, 3:41 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
241 PM MDT Wed Sep 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
241 PM MDT Wed Sep 11 2019 /341 PM CDT Wed Sep 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for the following
counties until 10 PM MDT/11 PM CDT tonight: Yuma county in Colorado,
Dundy, Hitchcock, and Red Willow counties in Nebraska, and Cheyenne
and Rawlins counties in Kansas.

Strong to severe thunderstorms are expected this afternoon into the
evening hours, with the strongest storms expected north of Highway
36. Hail up to 2 inches in diameter, wind gusts of 70-80 MPH, and
brief tornadoes may occur. The threats will shift to primarily wind
by mid evening as the storms form a line and move east across
Nebraska and Northern Kansas.

This evening as the cold front moves through, northwest winds will
rapidly increase for an hour or so, with wind gusts as high as
40-50 MPH. This narrow corridor of winds will move southeast across
the Tri- State Area during the evening behind the storm activity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Sep 11, 6:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             8 SSW WESKAN            38.76N 102.04W
09/11/2019  E0.70 INCH       WALLACE            KS   TRAINED SPOTTER

            ALSO REPORTED 0.18 INCHES OF RAINFALL.

&&

JRP
Special weather statement, Sep 11, 6:02 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT Wed Sep 11 2019

COZ090-NEZ079-112315-
Yuma County CO-Dundy NE-
502 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 515 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Wray, moving northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alvin and Wauneta.

This includes Highway 385 between mile markers 255 and 266.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado...and southwestern Nebraska.

LAT...LON 4035 10205 4035 10188 4019 10218 4031 10237
      4044 10222 4044 10205
TIME...MOT...LOC 2302Z 218DEG 23KT 4028 10216

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:00 PM CDTSpecial Weather StatementGLDLogan45 min
Sep 10, 7:34 PM CDTSpecial Weather StatementGLDLogan41 min
Sep 11, 5:15 PM CDTSevere Thunderstorm WarningGLDWallace45 min
Sep 11, 5:56 PM CDTSevere Thunderstorm WarningGLDWallace34 min
Sep 11, 6:29 PM CDTSpecial Weather StatementGLDSherman31 min
Sep 11, 6:52 PM CDTSpecial Weather StatementGLDSherman23 min
Sep 11, 6:02 PM CDTSpecial Weather StatementGLDPhillips13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.